Duke Mathematical Journal

Brascamp-Lieb-Luttinger inequalities for convex domains of finite inradius

Pedro J. Méndez-Hernández

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove a multiple integral inequality for convex domains in $\mathbf {R}\sp n$ of finite inradius. This inequality is a version of the classical inequality of H. Brascamp, E. Lieb, and J. Luttinger, but here, instead of fixing the volume of the domain, one fixes its inradius $r\sb D$ and the ball is replaced by $(-r\sb D, r\sb D)\times $\mathbf {R}\sp {n-1}$. We also obtain a sharper version of our multiple integral inequality, which generalizes the results in [6], for two-dimensional bounded convex domains where we replace infinite strips by rectangles. It is well known by now that the Brascamp-Lieb-Luttinger inequality provides a powerful and elegant method for obtaining and extending many of the classical geometric and physical isoperimetric inequalities of G. Pólya and G. Szegö. In a similar fashion, the new multiple integral inequalities in this paper yield various new isoperimetric-type inequalities for Brownian motion and symmetric stable processes in convex domains of fixed inradius which refine in various ways the results in [2], [3], [4], [5], and [20]. These include extensions to heat kernels, heat content, and torsional rigidity. Finally, our results also apply to the processes studied in [10] whose generators are relativistic Schrödinger operators.

Article information

Duke Math. J., Volume 113, Number 1 (2002), 93-131.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 31B35: Connections with differential equations


Méndez-Hernández, Pedro J. Brascamp-Lieb-Luttinger inequalities for convex domains of finite inradius. Duke Math. J. 113 (2002), no. 1, 93--131. doi:10.1215/S0012-7094-02-11313-1. https://projecteuclid.org/euclid.dmj/1087575226

Export citation


  • C. Bandle, Isoperimetric Inequalities and Applications, Monog. Stud. Math. 7, Pitman, Boston, 1980.
  • R. Bañuelos and T. Carroll, Brownian motion and the fundamental frequency of a drum, Duke Math. J. 75 (1994), 575--602.
  • R. Bañuelos, T. Carroll, and E. Housworth, Inradius and integral means for Green's Functions and conformal mappings, Proc. Amer. Math. Soc. 126 (1998), 577--585.
  • R. Bañuelos and E. Housworth, An isoperimetric-type inequality for integrals of Green's functions, Michigan Math. J. 42 (1995), 603--611.
  • R. Bañuelos and P. Kröger, Isoperimetric-type bounds for solutions of the heat equation, Indiana Univ. Math. J. 46 (1997), 83--91.
  • R. Bañuelos, R. Latała, and P. J. Méndez-Hernández, A Brascamp-Lieb-Luttinger-type inequality and applications to symmetric stable processes, Proc. Amer. Math. Soc. 129 (2001), 2997--3008.
  • R. Bañuelos and P. J. Méndez-Hernández, Sharp inequalities for heat kernels of Schrödinger operators and applications to spectral gaps, J. Funct. Anal. 176 (2000), 368--399.
  • R. M. Blumenthal and R. K. Getoor, Some theorems on symmetric stable processes, Trans. Amer. Math. Soc. 95 (1960), 263--273.
  • H. J. Brascamp, E. H. Lieb, and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Funct. Anal. 17 (1974), 227--237.
  • R. Carmona, W. C. Masters, and B. Simon, Relativistic Schrödinger operators: Asymptotic behavior of the eigenfunctions, J. Funct. Anal. 91 (1990), 117--142.
  • Z.-Q. Chen and R. Song, Intrinsic ultracontractivity and conditional gauge for symmetric stable processes, J. Funct. Anal. 150 (1997), 204--239.
  • --. --. --. --., Estimates on Green functions and Poisson kernels for symmetric stable processes, Math. Ann. 312 (1998), 465--501.
  • H. Geman, D. B. Madan, and M. Yor, Time changes hidden in Brownian subordination, preprint, 2000, http://rhsmith.umd.edu/Finance/dmadan
  • J. Hersh, Sur la fréquence fondamentale d'une membrane vibrante: évaluations par défaut et principe de maximum, Z. Angew. Math. Phys. 11 (1960), 387--413.
  • J. M. Luttinger, Generalized isoperimetric inequalities, J. Math. Phys. 14 (1973), 586--593.
  • --. --. --. --., Generalized isoperimetric inequalities, II, J. Math. Phys. 14 (1973), 1444--1447.
  • --. --. --. --., Generalized isoperimetric inequalities, III, J. Math. Phys. 14 (1973), 1448--1450.
  • G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Ann. of Math. Stud. 27, Princeton Univ. Press, Princeton, 1951.
  • S. M. Pozin and L. A. Sakhnovich, A two-sided bound on the lowest eigenvalue of an operator that characterizes stable processes, Theory Probab. Appl. 36 (1992), 385--388.
  • M. H. Protter, A lower bound for the fundamental frequency of a convex region, Proc. Amer. Math. Soc. 81 (1981), 65--70.
  • R. T. Rockafellar, Convex Analysis, Princeton Math. Ser. 28, Princeton Univ. Press, Princeton, 1970.
  • K. Sato, Lévy Processes and Infinitely Divisible Distributions, Cambridge Stud. Adv. Math. 68, Cambridge Univ. Press, Cambridge, 1999. \CMP1 739 520
  • R. Sperb, Maximum Principles and Their Applications, Math. Sci. Engrg. 157, Academic Press, New York, 1981.
  • M. van den Berg and J.-F. Le Gall, Mean curvature and the heat equation, Math. Z. 215 (1994), 437--464.